Medical questions & health advice by board certified doctors
"Can antidepressants affect memory in an 85-year-old? "
My mother also has UTI, taking cephalaxin ( day3). over last couple of weeks unable to walk without RW , hallucinations, seeing people that have died, doesnt remember where she lives etc. 3 weeks ago mother was walking without AD and had only minor dementia
I'm very sorry to hear that all of this is going on with your mother! I think that the most likely cause of your mother's decline is actually her urinary tract infection. In elderly patients, it is common for an acute illness, such as a urine infection, to trigger something called "delirium" which is an alteration in cognitive functioning which can include symptoms like hallucinations and waxing and waning levels of alertness. Your mother is even more at risk of developing delirium because of her underlying dementia. What I would suggest that you do is mention this concern of yours to the doctors taking care of your mother. If she is hospitalized right now, that could be her primary team of inpatient doctors. If she is at home, it could be her primary care doctor. She should definitely undergo a formal evaluation to determine if this likely to be delirium - or, if not, what might be the cause of her decline. Delirium can last for days to weeks, depending on the severity of the illness. Often it can be treated with redirection and reorientation, although sometimes medications may be necessary, especially if there is a lot of agitation. Again, please discuss this issue with her doctors. Good luck.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.